“I went trekking to the mountain and I step wrong on uneven stone. As a consequence, I got an ankle sprain grade level three. For one month and one week I was in absolute rest and during that time, for ten days, I carried a compressive bandage. Then my leg started to hurt so much, especially in my calf and the area behind my knee”.

“After the third week pain was coming up to my knee, on the inner side of the muscle. Every day pain was more intense and anti-inflammatories were not a relief. I was suffering so much that I even lost two kilos”, explains Araceli.

“Rehab physiotherapists told me it was something normal, and that pain was due to rest, that my calf was stiffed…My leg was swollen, its temperature was very high and it had a bluish color. That’s how I spent three weeks before I went to the orthopedist. He was concerned that the origin of pain could be venous and he asked for a Doppler echocardiography”.

Rehab physiotherapists told me it was something normal, and that pain was due to rest, that my calf was stiffed…My leg was swollen, its temperature was very high and it had a bluish color

Araceli

Both the doctor and the imaging test confirmed that, with 34 years, Araceli had suffered from a deep venous thrombosis. “I had several veins blocked and a clot travelling to the groin, so they immediately told me to administer heparin injections for a month”.

“In the middle of the treatment, pain began to disappear and the leg started to deflate and show a better color. At the pharmacy they explained very well to me how injections should be, alternating the side, 5 cm from my navel to the hip. However, during the first 12 days I experienced many bruises on the left side…”

“Then the vascular surgeon visited me, and showed me how to wear a strong compression bandage up to my groin from the moment I woke up until I went to bed, during 3 months to begin with, and then he referred me to the hematologist”.

“The hematologist prescribed me Sintrom for six months. He told me that my thrombosis could be due to several factors: either because I stop my activity and I was at rest for some time, due to my contraceptive pill (that I have been taking for more than two years) or also due to a genetic factor”.

Sprained foot had consequences with thrombosis: it turned purple and then reddish for a couple months, skin began to peel and change and since circulation was not good, I had very unpleasant sensations on the foot’s sole

Araceli

“With Sintrom I feel fine. In the leg where I had the clot I don’t feel pain anymore and the feeling of heaviness is slowly decreasing. Three months have passed since thrombosis, but I cannot have an active sport life yet. Now we need to wait to the next echo to see how is everything going and finish treatment with Sintrom (end of June) in order to make a study and confirm or rule out the genetic factor as the cause of thrombosis”.

Unlike many other people, Araceli has heard about thrombosis “I think my grandfather had one, but I was very little so I didn’t know much about what was going on. Hence, I did not know what it was until I suffer one, and I read a lot about it on the Internet”.

“I have not changed anything about my daily life, but as I’m still off work, my daily life is quite smooth. Sprained foot had consequences with thrombosis: it turned purple and then reddish for a couple months, skin began to peel and change and since circulation was not good, I had very unpleasant sensations on the foot’s sole”.

“Now that my sprain is almost healed I could start to practice sport. However, I must wait for the 3 months-echo to see how my thrombosis is and that my doctor allows me to practice sport again, and what kind of sport”.

Do you want to share your story?

If you have had a venous thrombosis or a pulmonary embolism and you want to share your case to help us to spread the venous thromboembolic disease, write us and we will publish your case

Share This